Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 22, 2020, 7:59 PM EDT for 5 counties in North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 7:59 PM EDT (23:59 UTC)
- Expired
- May 22, 2020, 8:29 PM EDT
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Craven County, NC, Duplin County, NC, Jones County, NC, Lenoir County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:41 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 22, 4:41 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
441 PM EDT Fri May 22 2020
.SYNOPSIS...
A broad low pressure system will affect the region through tomorrow,
before sliding offshore tomorrow night as a cold front crosses the area.
Mainly dry weather returns early next week as high pressure
builds in.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 430 PM Fri...A few showers or thunderstorms remain
possible immediately along the sea breeze this afternoon, with
dry air aloft keeping coverage to a minimum elsewhere.
A cluster of thunderstorms across western NC and the SC Upstate
will ride along a stalled boundary across central NC through
the rest of the afternoon and evening, approaching eastern NC
around sunset. While instability will be waning around this time
with the loss of day time heating, the combination of the weak
mid-level wave and mesoscale processes could work to maintain
the strength of the convective cluster past sunset. Mixed layer-
based thermodynamic instability will be around 1500 J/kg or
less by the time the storm activity arrives, but 30-40 kt of 0-6
km shear will bring the potential for gusty/damaging winds, and
large hail cannot be ruled out with the strongest storms.
Severe Thunderstorm Watch 204 has been issued for Duplin,
Greene, Jones, Lenoir, and Onslow Counties to account for the
potential for the convective line to reach our area, with
potential for the Watch to be expanded further this evening. Low
level helicity values are marginal for tornado formation, but a
a brief tornado is possible, mainly west of US Hwy 17.
Storm activity will wane through the early morning hours, with
lows in the upper 60s for most as the warm and humid airmass
remains in place.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 345 PM Fri...A quasi-stationary boundary will linger near
or east of the I-95 corridor tomorrow as surface low pressure
moves over the Mid-Atlantic. Scattered showers and thunderstorms
remain possible on warm/east side of the front, with greatest
POPs along the coast where the best low level moisture will
intersect the greatest instability during the day. More breaks
in the cloud cover will lead to a rather warm day on Saturday
with highs into the mid 80s inland, with mid to upper 70s Outer
Banks.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Friday...Pesky closed upper low will finally move
north of our CWA and off the Delmarva coast Saturday night.
High pressure at the surface will then ridge south from the New
England region while a mid-level high builds along the Southeast
coast, leading to finally some drier weather and seasonable
temperatures.
Saturday night through Tuesday...The surface low will slide off
the Mid-Atlantic coast tomorrow night. Behind the departed low,
a surface ridge will build down the east coast from New England
into Georgia Sunday into early next week as a strong mid-level
ridge builds along the Southeast Coast. This will lead to
finally a dry period for our region with fairly seasonal
temperature, with highs upper 70s to lower 80s, and lows mainly
in the upper 50s to lower 60s.
Wednesday through Friday...Strong mid-level ridge will remain
in place for mid to late week, but surface ridge will move
further offshore and settle around Bermuda, leading to a more
moist S/SW wind flow across our CWA. This will set the stage for
at least a small chance of sea-breeze enhanced convection
during the afternoon and evening hours each day. PoPs/coverage
will be low. Temperatures remain seasonable for late May with
highs low/mid 80s inland and mid/upper 70s Outer Banks, with
lows mostly in the 60s.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 130 PM Fri...VFR conditions generally expected to prevail
through the period with mainly light light winds. The primary
concern/challenge is scattered thunderstorms which will move
into the area this evening, possibly lingering overnight.
Confidence is low in coverage of these storms, so have only
prevailed VCTS for the time being.
Long Term /Saturday Night through Wednesday/...
As of 320 AM Fri...VFR conditions are expected to prevail
through the extended period.
&&
.MARINE...
Short Term /Today and Tonight/...
As of 4 PM Fri...Moderate SW winds prevail tonight, becoming
light to moderate tomorrow as a quasi-stationary boundary
persists inland. Long period easterly swell has 4-7 ft seas in
place this afternoon, with seas gradually diminishing through
the night. 6 ft seas, and the affiliated SCAs, will cease late
tonight into very early tomorrow morning. Seas then continue to
diminish to 3 to 4 ft by tomorrow afternoon.
Long Term /Saturday Night through Tuesday/...
As of 320 AM Friday...Wind veer N/NE Saturday night. A brief
surge Sunday/Sunday night may push winds to 15-20 knots. N/NE
winds generally 10-15 knots are expected Monday into Tuesday.
Seas of 3-5 feet Saturday and Saturday night, should drop to 2-4
feet for Sunday into early next week as a ridge of high
pressure settles over our area.
&&
.TIDES/COASTAL FLOODING...
As of 4 PM Fri...Swell from long easterly fetch will gradually
diminish through the weekend, bringing an elevated risk for
stronger and more frequent rip currents to area beaches.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory until 7 AM EDT Saturday for AMZ152-154.
Small Craft Advisory until 2 AM EDT Saturday for AMZ150-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...TL/CB
SHORT TERM...TL/CB
LONG TERM...CTC
AVIATION...CTC/CB
MARINE...CTC/TL/CB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, May 22, 4:21 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 421 PM EDT Fri May 22 2020 NCZ195-232030- West Carteret- 421 PM EDT Fri May 22 2020 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered thunderstorms will move into the area this evening. A few of these storms could become strong to severe, with damaging wind gusts, large hail, and frequent lightning the primary threats. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-232030- Coastal Onslow- 421 PM EDT Fri May 22 2020 ...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Severe Thunderstorm Watch. Scattered thunderstorms will move into the area this evening. A few of these storms could become strong to severe, with damaging wind gusts, large hail, and frequent lightning the primary threats. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-045>047-081-232030- Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde- 421 PM EDT Fri May 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203>205-232030- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 421 PM EDT Fri May 22 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-080-094-193-194-232030- Pitt-Beaufort-Pamlico-Northern Craven-Southern Craven- 421 PM EDT Fri May 22 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Scattered thunderstorms will move into the area this evening. A few of these storms could become strong to severe, with damaging wind gusts, large hail, and frequent lightning the primary threats. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ079-090>092-198-232030- Greene-Duplin-Lenoir-Jones-Inland Onslow- 421 PM EDT Fri May 22 2020 ...SEVERE THUNDERSTORM WATCH 204 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms will move into the area this evening. A few of these storms could become strong to severe, with damaging wind gusts, large hail, and frequent lightning the primary threats. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:18 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 24 hr |
| May 22, 2:59 AM EDT | Special Marine Warning | MHX | 46 min | |
| May 22, 12:41 PM EDT | River Flood Warning | MHX | Duplin | 64 hr |
| May 22, 7:05 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Greene, Jones, Lenoir, Onslow | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.